Hypokalemic rhabdomyolysis in a child due to amphotericin B therapy
Related Experiment Video
Updated: Aug 6, 2026

Reduced Itraconazole Concentration and Durations Are Successful in Treating Batrachochytrium dendrobatidis Infection in Amphibians
Published on: March 14, 2014
Paulo Sérgio Lucas da Silva1, Simone Brasil de Oliveira Iglesias, Jaques Waisberg
1Pediatric Intensive Care Unit, Department of Pediatrics, Hospital do Servidor Público Municipal, São Paulo, Brazil. psls.nat@terra.com.br
Insights
Hypokalemia, a rare complication of amphotericin B, can cause rhabdomyolysis. Prompt treatment with potassium replacement is crucial for recovery from this potentially life-threatening condition.
Area of Science:
- Pediatric Nephrology
- Clinical Toxicology
Background:
- Hypokalemia is a known adverse effect of amphotericin B treatment.
- Rhabdomyolysis is a serious condition characterized by muscle breakdown.
Observation:
- A pediatric case report detailing a 10-year-old boy experiencing lower extremity weakness, calf pain, and inability to walk after one week of amphotericin B therapy.
- Initial laboratory findings revealed severe hypokalemia (serum potassium 1.7 mEq/L), elevated serum creatinine phosphokinase (3937 U/L), and myoglobulinuria.
Findings:
- The case demonstrates a direct link between amphotericin B-induced hypokalemia and the development of rhabdomyolysis in a pediatric patient.
- Successful treatment involved fluid expansion and intravenous potassium replacement, leading to complete resolution of muscular weakness within one week.
Implications:
- Highlights hypokalemia as a rare but critical cause of rhabdomyolysis, particularly in pediatric patients receiving amphotericin B.
- Emphasizes the importance of vigilant monitoring for hypokalemia and its potential complications in patients undergoing amphotericin B therapy.
- Suggests the need for increased awareness and reporting of this rare adverse drug reaction in the pediatric literature.
Abstract:
Hypokalemia can result in life-threatening complications if not treated appropriately. Although hypokalemia is a frequent adverse effect of amphotericin B therapy, there are no reports in the pediatric literature on hypokalemia-associated rhabdomyolysis induced by this drug. A ten-year-old boy with a history of one week amphotericin B treatment was admitted with weakness of the lower extremities, inability to walk and calf pain. Laboratory tests showed a serum potassium of 1.7 mEq/L and a serum creatinine phosphokinase of 3937 U/L plus myoglobulinuria. Following fluid expansion and intravenous potassium replacement, the patient progressed to achieve full regression of muscular weakness after one week. This report highlights hypokalemia as a rare cause of rhabdomyolysis. Patients on amphotericin B should be checked for this rare yet potentially life-threatening complication.
Related Concept Videos
Antifungal Agents
Acute Kidney Injury V: Interprofessional Care
Pharmacokinetics in Pediatric Patients: Drug Excretion
Pharmacokinetics in Pediatric Patients: Drug Metabolism
Cryptococcal Meningitis
Rocky Mountain Spotted Fever